Where Do Those Little People Come From?
Peter LeWitt, M.D.
Patients taking one or more Parkinson's disease medications, especially for a long time, sometimes have the odd experiences of extremely vivid dreams, peculiar illusions, or even hallucinations. These occurrences are generally side effects of medication (and sometimes brought on by increases in dose or combination with pain medications). Although medication-induced illusions and hallucinations can be quite distressing, lowering the dose or discontinuing the PD drugs can usually help. Additionally, certain drugs like clozapine (Clozaril) and quetiapine (Seroquel) offer further benefit for suppressing these problems. These psychic events have been understood on the basis of known properties that PD medications possess. Dopamine, a brain chemical that is deficient in PD, provides the clue to vivid dreaming and hallucinations, since ways to increase or mimic its actions appear to be responsible for causing these side-effects. However, the location in the brain that creates the thought process behind illusions and hallucinations has been a matter of speculation.
A recent scientific publication has provided some insight into where in such phenomena might come from. Writing in the journal Nature, a Swiss scientist named Olaf Blanke recently reported that the illusion (or hallucination) of someone following closely (or even being sensed in bed) can be experimentally induced by electrical stimulation of a particular brain region. At this site, the left angular gyrus, the patient in Dr. Blanke's report repeatedly had the feeling of being 'shadowed' by a ghostly presence, an effect that went away when the electrical stimulation was halted. PD patients receiving medications with dopamine effects commonly can have experiences of this sort. Among the many types of illusory events reported to me are perceptions of familiar or unfamiliar people (often small and silent) sitting nearby on furniture, partly hidden in the shadows of a room, or moving in the periphery of vision. Because they can be so real, such experiences can be extremely distressing. However, with reassurance and the proper steps taken with medications, this problem usually can be managed successfully.